Alert archive / Illinois / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 173, NWS St. Louis, MO

July 17, 20195 counties in Illinois; Lincoln County, Pike County, Saint Charles County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 17, 2019, 4:51 PM CDT for 5 counties in Illinois; Lincoln County, Pike County, Saint Charles County, Missouri. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2019, 4:51 PM CDT (21:51 UTC)
Expired
Jul 17, 2019, 5:30 PM CDT
In force
39 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Calhoun County, IL, Greene County, IL, Jersey County, IL, Macoupin County, IL, Madison County, IL, Lincoln County, MO, Pike County, MO, Saint Charles County, MO

The radar

The St Louis radar (KLSX), 55 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 4:55 PM CDTTSTM WND DMGElsberry, MO3 INCH DIAMETER TREE LIMBS SNAPPED AND POWER LINES BLOWN DOWN, ESTIMATED 60 MPH WIND GUSTS.
Jul 17, 5:22 PM CDTTSTM WND GST 491 E Kampville, MOMEASUREMENT TAKEN APPROXIMATELY 2 MILES WEST OF SMARTT FIELD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 17, 2:27 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.9 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2019-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 612 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2019-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
612 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
770 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

240 
WUUS53 KLSX 172151
SVRLSX
ILC013-061-083-117-119-MOC113-163-183-172230-
/O.NEW.KLSX.SV.W.0173.190717T2151Z-190717T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
451 PM CDT Wed Jul 17 2019

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Calhoun County in southwestern Illinois...
  Greene County in southwestern Illinois...
  Northwestern Madison County in southwestern Illinois...
  Western Macoupin County in southwestern Illinois...
  Jersey County in southwestern Illinois...
  Northern St. Charles County in east central Missouri...
  Eastern Lincoln County in east central Missouri...
  Southeastern Pike County in northeastern Missouri...

* Until 530 PM CDT.

* At 451 PM CDT, severe thunderstorms were located along a line
  extending from near Roodhouse to 7 miles northeast of Elsberry to
  near Eolia, moving southeast at 45 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  O'Fallon, St. Charles, St. Peters, Alton, Hazelwood, Godfrey,
  Jerseyville, Carlinville, Cottleville, White Hall, Elsberry, St.
  Paul, Carrollton, Brighton, Bunker Hill, Winfield, Greenfield,
  Hardin, Palmyra and Grafton.

This includes Interstate 70 in Missouri between exits 217 and 227.
 
This also includes Pere Marquette State Park and Beaver Dam State
Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in St Louis.

&&

LAT...LON 3952 8993 3900 8985 3888 9028 3889 9033
      3886 9034 3874 9065 3896 9086 3923 9104
      3932 9061 3952 9030
TIME...MOT...LOC 2151Z 335DEG 40KT 3947 9033 3925 9070 3921 9100 

HAIL...0.75IN
WIND...60MPH
 
$$

Gosselin
1 follow-up statement
539 
WWUS53 KLSX 172214
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
514 PM CDT Wed Jul 17 2019

MOC163-172224-
/O.CAN.KLSX.SV.W.0173.000000T0000Z-190717T2230Z/
Pike MO-
514 PM CDT Wed Jul 17 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PIKE COUNTY IN
NORTHEASTERN MISSOURI IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southwestern Illinois...and northeastern and east central Missouri.

LAT...LON 3900 8985 3888 9028 3889 9033 3886 9034
      3874 9065 3896 9086 3917 9100 3929 9043
      3952 9030 3952 8993
TIME...MOT...LOC 2214Z 270DEG 40KT 3926 9021 3904 9058 3900 9087 

$$

ILC013-061-083-117-119-MOC113-183-172230-
/O.CON.KLSX.SV.W.0173.000000T0000Z-190717T2230Z/
Calhoun IL-Greene IL-Madison IL-Macoupin IL-Jersey IL-St. Charles MO-
Lincoln MO-
514 PM CDT Wed Jul 17 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHEASTERN CALHOUN...CENTRAL GREENE...NORTHWESTERN MADISON...
WESTERN MACOUPIN AND JERSEY COUNTIES IN SOUTHWESTERN ILLINOIS...
NORTHERN ST. CHARLES AND EASTERN LINCOLN COUNTIES IN EAST CENTRAL
MISSOURI...

At 514 PM CDT, severe thunderstorms were located along a line
extending from near Kemper to 8 miles south of Hardin to near
Fountain N' Lakes, moving east at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
O'Fallon, St. Charles, St. Peters, Alton, Hazelwood, Godfrey,
Jerseyville, Carlinville, Cottleville, Elsberry, St. Paul,
Carrollton, Brighton, Bunker Hill, Winfield, Greenfield, Hardin,
Palmyra, Grafton and Elsah.

This also includes Pere Marquette State Park and Beaver Dam State
Park.
 
This includes Interstate 70 in Missouri between exits 217 and 227.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
St Louis.

&&

LAT...LON 3900 8985 3888 9028 3889 9033 3886 9034
      3874 9065 3896 9086 3917 9100 3929 9043
      3952 9030 3952 8993
TIME...MOT...LOC 2214Z 270DEG 40KT 3926 9021 3904 9058 3900 9087 

HAIL...<.75IN
WIND...60MPH
 
$$

Gosselin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:51 PM CDT, 1 hour earlier.

Area forecast discussion, Jul 17, 3:51 PM CDT, 1 hour before
Area Forecast Discussion
National Weather Service Saint Louis MO
351 PM CDT Wed Jul 17 2019

.SHORT TERM...  (Through Late Thursday Night)
Issued at 346 PM CDT Wed Jul 17 2019

Main focus in the short term will be thunderstorm chances and then
the lingering heat.

Line of thunderstorms was moving across parts of northeast MO and
northwest IL this afternoon, riding along a CAPE gradient that is
mostly aligned with the Mississippi River.  As this moves southeast,
remaining in a very unstable environment of 3000-3500 j/kg air,
strong to severe storms will be possible though sunset.

A second area of storms has developed along a weak surface boundary
and were moving very slowly east/northeast.  These are not expected
to become severe as the lack of shear and stout cap will prevent
that.  These storms will also dissipate around sunset as the loss of
heat will prevent further development.

Sally

.LONG TERM...  (Friday through Next Wednesday)
Issued at 346 PM CDT Wed Jul 17 2019

For Thursday through Saturday, strong high sits over the southern
US, keeping us under hot, dry air.  Have not made any changes to
Heat Warning headlines, as 850 temps hold at 22-25C through the next
few days.

By Saturday night into Sunday, 500mb high retreats west and ridge
axis shifts and the ridge axis settles over Montana/Wyoming. A weak,
dry cool front moves through during the day on Sunday providing the
potential for some relief.  Based on this, have not extended heat
headlines into Sunday.

From the beginning of the work week next week, through the remainder
of the forecast period, 500 mb high strengthens over the 4 corners
region which results in cooler northwest flow aloft for MO/IL.

Sally

&&

.AVIATION...  (For the 18z TAFs through 18z Thursday Afternoon)
Issued at 1205 PM CDT Wed Jul 17 2019

VFR through the TAF period with wind mostly under 10 kts. Added
VCTS to STL, CPS as weak frontal boundary will be focus for
isolated thunderstorms and at UIN with the line of thunderstorms
in Iowa at 17Z, could move across the UIN terminal later this
afternoon.

SPECIFICS FOR KSTL:
VFR through the period, with isolated thunderstorms this evening
and afternoon, ending quickly around sunset.

Sally

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Excessive Heat Warning until 8 PM CDT Saturday for Audrain MO-
     Boone MO-Callaway MO-Cole MO-Crawford MO-Franklin MO-
     Gasconade MO-Jefferson MO-Knox MO-Lewis MO-Lincoln MO-
     Marion MO-Moniteau MO-Monroe MO-Montgomery MO-Osage MO-Pike
     MO-Ralls MO-Saint Charles MO-Saint Francois MO-Saint Louis
     City MO-Saint Louis MO-Sainte Genevieve MO-Shelby MO-Warren
     MO-Washington MO.

     Heat Advisory until 8 PM CDT Saturday for Iron MO-Madison MO-
     Reynolds MO.

IL...Excessive Heat Warning until 8 PM CDT Saturday for Adams IL-Bond
     IL-Brown IL-Calhoun IL-Clinton IL-Fayette IL-Greene IL-
     Jersey IL-Macoupin IL-Madison IL-Marion IL-Monroe IL-
     Montgomery IL-Pike IL-Randolph IL-Saint Clair IL-Washington
     IL.

&&

WFO LSX
Hazardous weather outlook, Jul 17, 4:11 AM CDT, 12 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
411 AM CDT Wed Jul 17 2019

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-180915-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
411 AM CDT Wed Jul 17 2019

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

There is a chance for thunderstorms across parts of central and
southeast Missouri this afternoon and evening. There is a slight
chance for thunderstorms over sections of far northeast Missouri late
this evening into tonight. There is a slight risk that a few storms
could be severe with the main threats being hail and damaging wind.

Very hot and humid conditions are expected today. Please refere to
the excessive heat warning for more details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a chance for thunderstorms over portions of the area from
late Satuday through Tuesday.

Very hot and humid conditions are expected to continue through
Saturday. Please refer to the excessive heat warning and heat
advisory for more details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon into this evening.

Maples

In the hours before

Local storm report, Jul 17, 4:21 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
421 PM CDT WED JUL 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 PM     TSTM WND DMG     HANNIBAL                39.71N 91.38W
07/17/2019                   MARION             MO   911 CALL CENTER

            SEVERAL TREES AND POWER LINES BLOWN DOWN.

&&

GKS
Local storm report, Jul 17, 4:23 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
423 PM CDT WED JUL 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND DMG     NEW LONDON              39.59N 91.40W
07/17/2019                   RALLS              MO   911 CALL CENTER

            LARGE TREE (12 INCH) BLOWN DOWN.

&&

GKS
Local storm report, Jul 17, 4:25 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
425 PM CDT WED JUL 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0419 PM     TSTM WND DMG     MOUNT STERLING          39.99N 90.76W
07/17/2019                   BROWN              IL   EMERGENCY MNGR

            FEW DOWNED LIMBS.

&&

GKS
Local storm report, Jul 17, 4:33 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
433 PM CDT WED JUL 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND DMG     PITTSFIELD              39.61N 90.81W
07/17/2019                   PIKE               IL   EMERGENCY MNGR

            TREES DOWN, ESTIMATED 60-70 MPH WIND GUSTS.

&&

GKS
Special weather statement, Jul 17, 4:37 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service St Louis MO
437 PM CDT Wed Jul 17 2019

MOZ042-051-172200-
Montgomery MO-Audrain MO-
437 PM CDT Wed Jul 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN AUDRAIN AND
NORTHWESTERN MONTGOMERY COUNTIES UNTIL 500 PM CDT...

At 437 PM CDT, Doppler radar was tracking a strong thunderstorm near
Martinsburg, moving northeast at 25 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Vandalia, Laddonia and Farber.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northeastern Missouri.

LAT...LON 3911 9170 3919 9176 3931 9149 3915 9141
      3911 9156
TIME...MOT...LOC 2137Z 246DEG 22KT 3917 9166

KD
Special weather statement, Jul 17, 4:49 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service St Louis MO
449 PM CDT Wed Jul 17 2019

MOZ050-051-060-172215-
Montgomery MO-Warren MO-Callaway MO-
449 PM CDT Wed Jul 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR MONTGOMERY...NORTHEASTERN
CALLAWAY AND NORTHWESTERN WARREN COUNTIES UNTIL 515 PM CDT...

At 448 PM CDT, Doppler radar was tracking a strong thunderstorm over
Mineola, moving east at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Montgomery City, New Florence, Jonesburg, Bellflower, Buell, Mineola,
Big Spring, High Hill, Danville and Americus.

This includes Interstate 70 in Missouri between exits 170 and 183.

This also includes Graham Cave State Park.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
east central Missouri.

LAT...LON 3906 9169 3905 9126 3877 9126 3878 9170
TIME...MOT...LOC 2148Z 267DEG 19KT 3887 9154

KD

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 2:58 PM CDTSevere Thunderstorm WarningLSXAdams32 min
Jul 17, 3:27 PM CDTSpecial Weather StatementLSXAdams, Brown48 min
Jul 17, 3:36 PM CDTSevere Thunderstorm WarningLSXAdams, Brown, Pike39 min
Jul 17, 4:11 PM CDTSevere Thunderstorm WarningLSXAdams, Brown, Calhoun, Greene, Macoupin, Pike49 min
Jul 17, 5:27 PM CDTSevere Thunderstorm WarningLSXBond, Calhoun, Jersey, Macoupin, Madison, Montgomery and 1 more48 min
Jul 17, 6:01 PM CDTSevere Thunderstorm WarningLSXMonroe, Saint Clair44 min
Jul 17, 6:37 PM CDTSevere Thunderstorm WarningLSXMonroe18 min
Jul 17, 3:59 PM CDTSpecial Weather StatementLSXCallaway31 min
Jul 17, 4:37 PM CDTSpecial Weather StatementLSXAudrain23 min
Jul 17, 4:49 PM CDTSpecial Weather StatementLSXMontgomery26 min
Jul 17, 5:50 PM CDTAreal Flood AdvisoryLSXMadison3 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2019Severe Thunderstorm Warnings in Missouri, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.